Format

Send to

Choose Destination
Pediatrics. 2016 Jun;137(6). pii: e20154497. doi: 10.1542/peds.2015-4497.

Toxic Epidermal Necrolysis-Like Cutaneous Lupus in Pediatric Patients: A Case Series and Review.

Author information

1
Department of Dermatology, Children's Hospital of Wisconsin, Milwaukee, Wisconsin;
2
Divisions of Dermatology and.
3
Children's Hospital of Wisconsin, Milwaukee, Wisconsin; Section of Rheumatology, Department of Pediatrics, and.
4
Rheumatology, Department of Pediatrics, Seattle Children's Hospital, Seattle, Washington; and Division of Rheumatology, Department of Pediatrics, University of Washington, Seattle, Washington.
5
Division of Pediatric Dermatology, Departments of Dermatology and Pediatrics, Medical College of Wisconsin, Milwaukee, Wisconsin; ychiu@mcw.edu.

Abstract

Bullous eruptions in patients with underlying systemic lupus erythematosus (LE) can mimic toxic-epidermal necrolysis (TEN), a rapidly progressive mucocutaneous reaction usually associated with medication use. Differentiating between classic drug-induced TEN and TEN-like cutaneous LE is important but difficult. We report a series of 3 patients with pediatric systemic LE who were admitted with severe worsening of skin disease resembling TEN. However, the initial photo-distribution of the eruption, subacute progression, limited mucosal involvement, mild systemic symptoms, supportive biopsy and laboratory results, and lack of culprit drugs was more suggestive of a TEN-like cutaneous LE. These patients recovered with various systemic immunosuppressive medications including methylprednisolone, intravenous immunoglobulin, and plasmapheresis. Our cases are rare and demonstrate key clinical and histologic features of TEN-like cutaneous LE in young patients and the importance of differentiating this entity from drug-induced TEN.

PMID:
27245834
DOI:
10.1542/peds.2015-4497
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center